Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 172, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2025, 7:19 PM CDT for Marshall County, Stark County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2025, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 11, 2025, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IL, Stark County, IL
The radar
The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2969 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:44 PM CDT, 35 minutes earlier. Its key messages:
- Enhanced risk (level 3 of 5) for severe weather this evening in areas near and north of the Illinois River Valley. Damaging winds, hail, a tornado or two, and heavy rainfall are forecast. Timing is from 6pm to 11pm.
- Daily chances for afternoon/evening thunderstorms will be seen through the weekend. SPC has a marginal risk for severe weather in place for Saturday and Sunday.
- Hot and humid conditions will be in place through the end of this week and again early next week. Temperatures look to trend cooler by the end of next week.
Area forecast discussion, Jul 11, 6:44 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 644 PM CDT Fri Jul 11 2025 .KEY MESSAGES... - Enhanced risk (level 3 of 5) for severe weather this evening in areas near and north of the Illinois River Valley. Damaging winds, hail, a tornado or two, and heavy rainfall are forecast. Timing is from 6pm to 11pm. - Daily chances for afternoon/evening thunderstorms will be seen through the weekend. SPC has a marginal risk for severe weather in place for Saturday and Sunday. - Hot and humid conditions will be in place through the end of this week and again early next week. Temperatures look to trend cooler by the end of next week. && .DISCUSSION...(through next Thursday night) Issued at 208 PM CDT Fri Jul 11 2025 A seasonably hot and humid airmass will remain in place through the weekend as a parade of shortwave troughs push across the Mid- Mississippi Valley. The net effect will be daily chances for thunderstorms, some of which may carry an attendant risk for severe weather and/or flash flooding. This afternoon, very buoyant boundary layer conditions have evolved across the warm sector, with central and southeast Illinois positioned south of a sharpening warm front. Sfc temps have warmed into the upper 80s with dewpoints in the mid 70s. The latest 18z RAP analysis suggests no residual capping exists amid a backdrop of moderate MLCAPE (1500-3000 J/kg), with the greatest of this instability focused across far west central Illinois. Within the kinematic parameter space, an area of enhanced deep-layer shear (30-40 kts) is being analyzed near and north of the I-80 corridor over eastern Iowa and northern Illinois, and is directly tied to a narrow mid-level speed max lifting across that area. A quick glance at water vapor imagery reveals a few subtle shortwave impulses lifting northeastward over north-central Missouri and south-central Iowa, ahead of both a stronger convectively-induced shortwave and the main shortwave trough axis. These more subtle shortwaves could provide the necessary forcing to support scattered thunderstorm development as early as this afternoon across west-central Illinois, mainly between 4-6pm local time. Short but cyclonically curved hodographs this afternoon support skinny, cellular updrafts that may have a tendency to consolidate and grow upscale fairly quickly. Mesoscale soundings from the HRRR in areas north of the Illinois River valley reveal very steep low- level lapse rates (> 9.5 C/km) and robust DCAPE values (> 1100 J/kg). This all adds up to a large hail (up to quarter size) and damaging downburst (greater than 60 mph) risk with any storm that may develop this afternoon. The greater chance and better coverage of thunderstorms will come this evening (between 7-10pm local time) with the arrival of the stronger, convectively-induced shortwave. This disturbance will once again augment deep-layer shear (30-40 kts) across portions of southeast Iowa and west-central Illinois. In addition, a modest low-level jet will begin to veer into west central Illinois, helping to maintain a favorably buoyant parameter space. The hodograph, while it does lengthen a bit due to the impinging LLJ, is not supportive of isolated supercells, especially with the mean wind and deep-layer shear vectors discouraging cross-boundary flow. Instead, new updrafts will have a tendency to consolidate and become linear. This again supports primarily a damaging wind threat (gusts > 60 mph) across portions of west central and central Illinois. Modest low-level ambient shear and strong theta-e differentials suggest the line of storms may quickly become outflow dominant as they evolve eastward in time and space later this evening. This lends a question as to how far east the damaging wind threat may extend, with the greatest risk perhaps staying west of I-55. Once the line of storms becomes outflow dominant later this evening, the risk for heavy rainfall and flash flooding could still remain overnight as the mature cold pool and modest LLJ work together to help maintain updraft development beneath a sink of healthy MUCAPE. Rainfall rates could eclipse 1”/hr wherever backbuilding occurs. But overall, the coverage of storms should continue to fade overnight as the convectively-induced shortwave departs our area. Additional storm development is likely Saturday afternoon as the synoptic cold front pushes in from the west. A favorably buoyant environment will once again evolve by around midday, though deep- layer shear will be notably less present tomorrow (< 20 kts). The relatively weak deep-layer shear and poor mid-level lapse rates (< 6.5 C/km) suggests updrafts will struggle to hold together. Thus, both coverage and intensity of thunderstorms tomorrow ought to be less than today. Still, there will be enough sfc convergence along the front to support at least scattered storms. As we head into next week, some uncertainty remains with how far south the cold front will drift before washing out on Sunday. Right now, our southernmost counties remain clipped by a marginal risk by SPC. Elsewhere across our area, conditions appear to become drier and continued seasonably hot through at least Monday as a ridge builds in. Rain chances then increase by the middle-to- late stages of next week as shortwave activity increases across the Plains and helps push a few sfc boundaries across central IL. MJA && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 644 PM CDT Fri Jul 11 2025 A line of thunderstorms will work its way southeastward into the central IL terminals late this evening, preceded by an earlier line affecting only the KPIA terminal prior to 01Z. Conditions will be primarily VFR through much of tonight aside from MVFR or locally worse conditions and strong gusty wind potential in thunderstorms, until MVFR cigs develop after 12Z-14Z. Thunderstorms look to become more widespread after 02Z-04Z, lasting until 04Z-08Z, then only a few lingering showers should continue through the night. Another round of thunderstorms is possible mainly for KDEC-KCMI eastward after 18Z Saturday. Winds S 10-12 with gusts to 20 kts this evening, veering to W 8-12 kts by 14Z. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Saturday for ILZ027-028-030. &&
Hazardous weather outlook, Jul 11, 2:58 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 258 PM CDT Fri Jul 11 2025 ILZ027>031-036-122000- Knox-Stark-Peoria-Marshall-Woodford-Fulton- 258 PM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered showers and storms are possible (60-70% chance) this evening into tonight. There is a level 3 of 5 (enhanced) risk for severe weather, mainly for gusty winds and heavy rain, though isolated large hail and a few tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a 20-30% chance for additional storms on Saturday, and some of these storms could be strong to severe with damaging wind gusts and large hail the primary hazards. Additional storms are possible (20% chance) Sunday and again Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm this evening. Expected storm motion is toward the northeast around 30 mph. ILZ037-038-040>055-061-122000- Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Shelby- 258 PM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered showers and storms are possible (40-50% chance) this evening into tonight. A few of these storms could become severe weather with the main hazards being gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a 30-50% chance for additional storms on Saturday, and some of these storms could be strong to severe with damaging wind gusts and large hail the primary hazards. Additional storms are possible (20% chance) Sunday and again each afternoon this upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening. Expected storm motion is toward the northeast around 30 mph. ILZ056-057-062-063-066>068-071>073-122000- Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 258 PM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Isolated showers and storms are possible (20% chance) overnight. The severe weather risk appears low at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are likely (50% chance) on Saturday, and some of these storms could be strong to severe with damaging wind gusts and large hail the primary hazards. Additional storms are possible (30% chance) Sunday and again each afternoon this upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. NMA
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:30 PM CDT | Special Weather Statement | ILX | Marshall, Tazewell, Woodford | 15 min |
| Jul 11, 10:52 PM CDT | Special Weather Statement | ILX | DeWitt, Logan, Menard, Morgan, Sangamon | 23 min |
| Jul 11, 10:59 PM CDT | Special Weather Statement | ILX | McLean, Woodford | 31 min |
| Jul 11, 11:07 PM CDT | Special Weather Statement | ILX | Christian, DeWitt, Macon, Piatt | 23 min |
| Jul 11, 11:17 PM CDT | Special Weather Statement | ILX | McLean | 28 min |
| Jul 11, 11:26 PM CDT | Special Weather Statement | ILX | Christian, DeWitt, Macon, Piatt | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.